• Users Online: 248
  • Print this page
  • Email this page


 
 Table of Contents  
CASE REPORT
Year : 2021  |  Volume : 59  |  Issue : 4  |  Page : 394-395

Anaphylactoid reaction following topical moxifloxacin eye drops after cataract surgery


Department of Ophthalmology, Ponnammal Duraiswamy Eye Hospital, Ramnagar, Coimbatore, Tamil Nadu, India

Date of Submission23-Apr-2021
Date of Acceptance04-Aug-2021
Date of Web Publication21-Dec-2021

Correspondence Address:
Dr. B Koshal Ram
Ponnammal Duraiswamy Eye Hospital, Ramnagar, Coimbatore, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/tjosr.tjosr_49_21

Get Permissions

  Abstract 


Systemic hypersensitivity reactions to topical ophthalmic treatment occur rarely, but when they do, they can be severe as highlighted by this case. A postoperative cataract surgery patient developed a severe and generalized hypersensitivity reaction following topical treatment with moxifloxacin eye drops. This case report emphasizes the importance of a thorough drug and ABS allergy history when patients are seen at preassessment or checked in for surgery.

Keywords: Anaphylactoid reactions, antibiotic allergy, hypersensitivity reactions


How to cite this article:
Ram B K, Ram AK, Balasubramaniam S. Anaphylactoid reaction following topical moxifloxacin eye drops after cataract surgery. TNOA J Ophthalmic Sci Res 2021;59:394-5

How to cite this URL:
Ram B K, Ram AK, Balasubramaniam S. Anaphylactoid reaction following topical moxifloxacin eye drops after cataract surgery. TNOA J Ophthalmic Sci Res [serial online] 2021 [cited 2022 Jan 24];59:394-5. Available from: https://www.tnoajosr.com/text.asp?2021/59/4/394/333173




  Introduction Top


Systemic hypersensitivity reactions to topical ophthalmic treatment occur rarely, but when they do, they can be severe as highlighted by this case. Adverse external ocular effects of topical ophthalmic therapy have been estimated to occur in 10% of all adverse reactions.[1] Drug-related ocular allergies are often the result of type IV hypersensitivity reactions, although type 1 and type 3 hypersensitivity reactions may also be involved.[2] The aim of this study is to describe a severe anaphylactic reaction with topical moxifloxacin eye drops.


  Case Report Top


A 62-year-old lady patient nondiabetic nonhypertensive underwent uneventful cataract surgery with phacoemulsification with foldable intraocular lens implantation. A standard preoperative regimen of povidone-iodine eye drops 0.3% and dilation eye drops, tropicamide plus eye drops, 0.5% was applied half an hour before the procedure. Phacoemulsification was done by the normal course, and a hydrophobic foldable intraocular lens was implanted in the bag. Half an hour after the procedure, the patient received topical prednisolone acetate eye drops and moxifloxacin eye drops. Within 10 min of instillation of topical moxifloxacin eye drops, the patient developed periocular puffiness, itching all over the body rashes, and urticaria [Figure 1]. The intensity of the itch and rash progressively increased; the vitals pulse was 90/min. Blood pressure was 140/90 with normal respiratory rate. The distribution of the rashes was bilateral and symmetrical. The patient also presented with a generalized itching and rash. Intravenous access was obtained. O2 was administered to the patient. Intravenous decadron (dexamethasone) and intavenous hydrocortisone 100 mg were administered as an intravenous bolus dose, intravenous Avil (chlorpheniramine maleate) 1 mg was given. Since the itching and rash did not subside within 10 min and suspecting a severe anaphylactoid reaction, intravenous adrenaline 0.3 was given. The rash, itching, and urticaria with periorbital puffiness subsided within 5 min of adrenaline administration. Within half an hour, the intensity of rash had diminished significantly. The patient was administered only steroid eye drops, and further, application of moxifloxacin eye drops was stopped. The vital signs were stable as the patient recovered. The cause of such a severe anaphylactoid reaction was addressed and a causal analysis was made. Povidone-iodine as a likely cause was ruled out as the presentation was after 2 h only and upon instillation of moxifloxacin eye drops. The patient was administered topical steroids multiple times after surgery to which she did not report any similar events. A causal analysis also revealed that preoperatively, she had received a different brand of moxifloxacin 2 days before the surgery for which she did not report any effects. The effect started only when she received a different brand of moxifloxacin after surgery.
Figure 1: Photographs of the patient showing periorbital rash, swelling, and facial puffiness after administration of moxifloxacin

Click here to view



  Discussion Top


This case report emphasizes the importance of a thorough drug and allergy history when patients are seen at preassessment or checked in for surgery. Even when drugs are given topically and locally, the possibility of a severe systemic reaction should always be borne in mind even though these are rare. As physicians, it is also important for us to educate our patients about the signs and symptoms of such an allergic reaction, so the patient will return to us sooner for treatment. Hypersensitivity to localized ocular therapy may involve a localized contact reaction which may include itching, redness, tearing, mucopurulent discharge, and papillary conjunctivitis as well as corneal involvement.[3] Dermatitis, edema, and chemosis of the eyelids and skin can also occur.[4] Anaphylactoid reactions are rare and can be the result of type 1 (immediate) hypersensitivity reactions. They are not usually associated with systemic anaphylaxis but involve an acute shock syndrome that may be immunologically mediated.[5] Anaphylactoid reactions are characterized by acute itching, conjunctival hyperemia, chemosis, and edema of skin in the form of urticaria and angioedema.[6]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Wilson FM 2nd. Adverse external ocular effects of topical ophthalmic therapy: An epidemiologic, laboratory, and clinical study. Trans Am Ophthalmol Soc 1983;81:854-965.  Back to cited text no. 1
    
2.
Wilson FM. Allergy to topical medications. Int Ophthalmol ClinRecent Trends in Ocular Allergy Winter 2003;43:73-81.  Back to cited text no. 2
    
3.
Wilson FM 2nd. Adverse external ocular effects of topical ophthalmic medications. Surv Ophthalmol 1979;24:57-88.  Back to cited text no. 3
    
4.
Stern GA, Knapp A. Iatrogenic peripheral corneal disease. Int Ophthalmol Clin 1986;26:77-89.  Back to cited text no. 4
    
5.
Ansari IA, Onyema E. Severe Generalised hypersensitivity response to neomycin after cataract surgery. J Med Case Rep 2008;2:57.  Back to cited text no. 5
    
6.
Chang B, Knowles SR, Weber E. Immediate hypersensitivity to moxifloxacin with tolerance to ciprofloxacin: Report of three cases and review of the literature. Ann Pharmacother 2010;44:740-5.  Back to cited text no. 6
    


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed80    
    Printed0    
    Emailed0    
    PDF Downloaded11    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]